Alert archive / Ohio / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Charleston, WV
NWS Charleston, WV issued this red flag warning at Nov 19, 2020, 10:19 AM EST for 9 counties in Ohio; Boyd County, Carter County, Greenup County, Kentucky. It took effect at Nov 19, 2020, 11:00 AM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 19, 2020, 10:19 AM EST (15:19 UTC)
- In effect from
- Nov 19, 2020, 11:00 AM EST
- Expired
- Nov 19, 2020, 7:00 PM EST
- In force
- 8 hr
- Issued by
- NWS Charleston, WV
Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH
The radar
The Charleston,WV radar (KRLX), 95 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2789 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 417 m²/s²
- 0-3 km storm-relative helicity
- 463 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
975 WWUS81 KRLX 191519 RFWRLX URGENT - FIRE WEATHER MESSAGE National Weather Service Charleston WV 1019 AM EST Thu Nov 19 2020 ...RED FLAG WARNING IN EFFECT THROUGH THIS EVENING... .Low relative humidities and breezy conditions this afternoon will cause any fires that occur to spread rapidly. Please report any fires that you may see. KYZ101>103-OHZ066-067-075-076-083>087-200000- /O.NEW.KRLX.FW.W.0001.201119T1600Z-201120T0000Z/ Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH- Vinton-Meigs-Gallia-Lawrence OH- 1019 AM EST Thu Nov 19 2020 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING FOR WIND AND LOW RH FOR NORTHEAST KENTUCKY AND SOUTHEAST OHIO... The National Weather Service in Charleston has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 7 PM EST this evening. * Affected Area...Fire Weather Zone 066 Perry, Fire Weather Zone 067 Morgan, Fire Weather Zone 075 Athens, Fire Weather Zone 076 Washington, Fire Weather Zone 083 Jackson OH, Fire Weather Zone 084 Vinton, Fire Weather Zone 085 Meigs, Fire Weather Zone 086 Gallia, Fire Weather Zone 087 Lawrence OH, Fire Weather Zone 101 Greenup, Fire Weather Zone 102 Carter and Fire Weather Zone 103 Boyd. * Winds...South 10 to 15 mph with gusts up to 25 mph. * Relative Humidity...As low as 23 percent. * Impacts...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
771 WWUS81 KRLX 192347 RFWRLX URGENT - FIRE WEATHER MESSAGE National Weather Service Charleston WV 647 PM EST Thu Nov 19 2020 KYZ101>103-OHZ066-067-075-076-083>087-200100- /O.EXP.KRLX.FW.W.0001.000000T0000Z-201120T0000Z/ Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH- Vinton-Meigs-Gallia-Lawrence OH- 647 PM EST Thu Nov 19 2020 ...RED FLAG WARNING WILL EXPIRE AT 7 PM EST THIS EVENING FOR WIND AND LOW RH FOR NORTHEAST KENTUCKY AND SOUTHEAST OHIO... Relative humidity is recovering and wind speeds will continue to weaken. Therefore, the Red Flag Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this red flag warning went out at Nov 19, 8:47 AM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Nov 19, 8:47 AM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 847 AM EST Thu Nov 19 2020 .SYNOPSIS... Elevated fire danger today under a warm, dry airmass. A front meanders about the area heading into the weekend. A cold front crossing Sunday night will tug temperatures back toward normal. && .NEAR TERM /THROUGH TONIGHT/... As of 830 AM Thursday... The biggest forecast issue for today will be depth of mixing in lieu of a strong low level inversion as surface high pressure continues to drift to the southeast along the Mid-Atlantic coast. Models are in excellent agreement limiting mixing across our southeast Ohio Counties (where Red Flag criteria is most easily met) to H925-H900. This would help hold down maximum temperatures, curtail spreading out of surface moisture in a depth limited column, and most important, limit transfer of much higher momentum air near H850 to the surface via mixing. Morning updates generally fall on the more pessimistic side of guidance regarding potential fire weather impacts. With this, do have some areas across southeast Ohio that could meet Red Flag Warning criteria for an hour or two this afternoon with wind gusts 15-20 mph, RHs 24-28% and 10hr stick moisture between 7 and 9%. After collaboration with land management agencies as well as our neighboring forecast offices, will continue with an enhanced fire danger SPS for now and continue to monitor trends for a potential upgrade to a Red Flag Warning. As of 630 AM Thursday... Freshened up temperatures and dew points this morning. Otherwise, forecast remains on track. As of 315 AM Thursday... At the time of writing, high pressure was centered at the heart of the forecast area and will progress eastward throughout the day. This dry airmass will inflict an elevation in fire danger today due to low relative humidities and gusty winds developing under a strong jet streak crossing through the Ohio Valley. Surface winds out of the south/southwest will increase late this morning into the afternoon, reaching sustained readings of 10 to 15 mph and gusts as high as 20 mph, especially in portions of southeast Ohio. These conditions could then enable fires to spread quickly upon initiation. Consensus among neighboring offices was to currently hold off on issuing a red flag warning with this forecast package and allow oncoming shifts to discuss this threat with local fire officials. A Special Weather Statement will hold until mid morning in the meantime. Stabilizing RH values and weakening winds will allow for conditions to improve by this evening. Quiet weather remains in control through the remainder of the period with high pressure still nestled nearby. Warm advection under aforementioned southwest flow will take place today, with temperatures running 20 degrees higher than Wednesday's high. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... As of 440 AM Thursday... Upper level short wave troughs scooting past to the north of the forecast area gradually flatten an upper level ridge over the southeast coast Friday through Saturday, and allow a surface cold front to slip southward through the forecast area. After a dry, warm start to the day Friday, clouds increase from northwest to southeast late Friday through Saturday. Light rain is possible on the north side of the front in a gently sloping frontal zone, with the upper level just well to the north. Kept PoPs low as some of the rain could be just drizzle given the shallow moist layer below the frontal inversion. The front starts to lift back northward, as a warm front, Saturday night, as a more amplified short wave trough approaching from the west backs the upper level flow. The chance for light rain or drizzle shifts back northwestward through the middle Ohio Valley as a result. Central guidance reflects above normal temperatures amid a developing baroclinic zone across the area. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 440 AM Thursday... An upper level short wave trough approaching near the end of the short term pushes a surface low and cold front through the area late Sunday and Sunday night, with showers likely at some point, Sunday afternoon or night, as models differ on timing. The front should push off to the east quickly enough for dry weather to return on Monday. In a zonal progressive pattern, high pressure of Pacific origin crosses late Monday into Tuesday. The next short wave trough is progged to split into northern and southern stream components, the latter of which some models prog to close off as it crosses midweek. The degree of closing off and timing depend upon how the energy splits between the northern and southern streams, but the system may be able gather enough gulf moisture for an appreciable midweek rainfall. Pacific air will follow that system as well. After a mild Sunday, central guidance reflects near normal temperatures by day and near to above normal at night. While rain along with breezy conditions may impact Thanksgiving travel, no wintry impacts are expected at this time. && .AVIATION /13Z THURSDAY THROUGH MONDAY/... As of 630 AM Thursday... VFR remains in command today with nearby high pressure keeping our airspace clear and dry. Wind gusts will increase this morning for most terminals, with wind gusts of 10 to 15 kts possible. Winds settle down this evening, but a few TAF sites could see a breeze from time to time overnight. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: None. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 12 13 14 15 16 17 18 19 20 21 22 23 EST 1HRLY 07 08 09 10 11 12 13 14 15 16 17 18 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 12Z FRIDAY... IFR conditions possible along the mountains Saturday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/MEK NEAR TERM...JP/MEK SHORT TERM...TRM LONG TERM...TRM AVIATION...MEK
Hazardous weather outlook, Nov 19, 6:15 AM EST, 4 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 615 AM EST Thu Nov 19 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-013>019-024>026- 201115- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun- Ritchie-Mingo-Logan-Boone- 615 AM EST Thu Nov 19 2020 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Low humidity and breezy conditions may lead to an enhanced fire danger today. Relative humidity values are forecast to drop into the mid to upper 20s this afternoon, with wind gusts of 15 to 20 mph. If this forecast holds, then a red flag warning may be needed. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ003-004-WVZ011-020-027>034-039-040-515>526-201115- Dickenson-Buchanan-Tyler-Doddridge-Clay-Braxton-Gilmer-Lewis- Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 615 AM EST Thu Nov 19 2020 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Low humidity and breezy conditions may lead to an enhanced fire danger today. Relative humidity values are forecast to drop into the lower to mid 30s this afternoon afternoon, with wind gusts of 10 to 15 mph possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Nov 19, 8:52 AM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 852 AM EST Thu Nov 19 2020 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-013>019- 024>026-192300- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-MINGO-LOGAN-BOONE- INCLUDING THE CITIES OF FLATWOODS, RACELAND, RUSSELL, GRAYSON, OLIVE HILL, CARTER CAVES STATE PARK, GRAYSON LAKE STATE PARK, ASHLAND, CANNONSBURG, LOUISA, YATESVILLE LAKE STATE PARK, NEW LEXINGTON, CROOKSVILLE, SOMERSET, MCCONNELSVILLE, STOCKPORT, ATHENS, MARIETTA, BELPRE, JACKSON, WELLSTON, OAK HILL, MCARTHUR, HAMDEN, POMEROY, GALLIPOLIS, IRONTON, LAKE VESUVIUS, SOUTH POINT, KENOVA, CEREDO, WAYNE, HUNTINGTON, POINT PLEASANT, NEW HAVEN, RAVENSWOOD, RIPLEY, PARKERSBURG, VIENNA, ST. MARYS, BELMONT, HARTS, ALUM CREEK, HAMLIN, TEAYS VALLEY, HURRICANE, CHARLESTON, SOUTH CHARLESTON, SAINT ALBANS, SPENCER, ELIZABETH, GRANTSVILLE, HARRISVILLE, PENNSBORO, WILLIAMSON, LOGAN, CHAPMANVILLE, MAN, AND MADISON 852 AM EST Thu Nov 19 2020 ...Elevated Fire Weather Danger Possible Late This Morning Through Early This Evening for the Middle Ohio Valley... The combination of low relative humidity and gusty winds will bring a heightened risk of wildfires today. Winds will increase to 10 to 15 mph out of the south and southwest, with gusts around 20 mph, late ths morning through this afternoon. Minimum relative humidity values will bottom out in the mid 20 percent range this afternoon. These conditions may enable fires to spread quickly. Conditions will improve by late this afternoon into this evening, as winds weaken and relative humidity values rise.
Nearby
Red Flag Warnings in Ohio, 2020Red Flag Warnings in Kentucky, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.